Pfizer Lidocaine and Bupivacaine Injection Label Mix-Up Recall
Pfizer has recalled 139,050 vials of injectable anesthetic medications due to a label mix-up: some vials labeled as Lidocaine contain Bupivacaine, and some labeled as Bupivacaine contain Lidocaine. Patients and healthcare providers should verify medication identity before use.
The agency’s classification
FDA (Drugs): Class I
Class I is a situation in which there is a reasonable probability that the use of or exposure to a violative product will cause serious adverse health consequences or death.
This is the agency’s own classification, taken from its notice. The severity score below is our assessment, not the agency’s. How recall classes work
What this means for you
Our assessment, not the agency’s: severity 5/5 (Critical).
Highest-severity recall. The hazard can cause serious injury or death. Stop using the product now and follow the agency's instructions.
Our severity reasoning: The FDA has classified this recall as Class I. Per the severity rubric, FDA Class I recalls are classified as Critical (score 5), the highest severity level, because they involve a situation in which use of the recalled product will cause serious adverse health consequences or death.
Plain-English summary
Pfizer, Inc. is recalling 139,050 vials of injectable anesthetic products due to a critical labeling error. Some vials labeled to contain 0.5% Bupivacaine Hydrochloride Injection, USP may actually contain 1% Lidocaine HCl Injection, USP. Conversely, some vials labeled to contain 1% Lidocaine HCl Injection, USP may actually contain 0.5% Bupivacaine Hydrochloride Injection, USP.
The affected product is 1% Lidocaine HCl Injection, USP, 300 mg/30 mL (10 mg/mL) in 30 mL single-dose vials (NDC 0409-4279-16), packaged in 25 vials per tray (NDC 0409-4279-02). Lot EG8933 with expiration 08/01/2022 is involved. The product was distributed nationwide in the USA, Puerto Rico, and Guam by Hospira, Inc. (Lake Forest, IL), a Pfizer subsidiary.
Administration of the wrong anesthetic drug or the wrong concentration could result in inadequate anesthesia, overdose, or other serious adverse effects. Healthcare providers and patients who have received or have in possession vials from this lot should verify the actual medication identity before use and contact their healthcare provider or Pfizer with any questions about medication received.
The recalled product
- Product
- LIDOCAINE HYDROCHLORIDE (LIDOCAINE HYDROCHLORIDE)
- Brand
- LIDOCAINE HYDROCHLORIDE
- Manufacturer
- PFIZER, INC
- Category
- Drug — Injectable Anesthetic
- Affected units
- 139,050
Is your product affected?
Check your packaging against the codes below. If any of them match, the product is part of this recall.
Lot numbers (2)
- Lot EG8933
- Exp. 08/01/2022
Distribution
Part of a larger recall action
This product is one of 2 recalled by PFIZER, INC under a single FDA (Drugs) recall action. The agency files each product separately, so the size of the action is not visible from this page alone.
See all 2 products in this recall →Related recalls
Same brand · LIDOCAINE HYDROCHLORIDE
- SevereLidocaine Hydrochloride Injection Recalled for Sterility Assurance
FDA (Drugs) · 2026-07-08
- HighSpectra lidocaine ampules recalled over lack of sterility assurance
FDA (Drugs) · 2026-06-10
- HighHuons lidocaine injection recalled nationwide over lack of sterility assurance
FDA (Drugs) · 2026-04-22
- HighHuons lidocaine 2% injection recalled over lack of sterility assurance
FDA (Drugs) · 2026-04-22
- SeverePfizer Lidocaine Injection Recall: Glass Particulates in Injectable Medication
FDA (Drugs) · 2023-11-15
Same manufacturer · PFIZER, INC
See all →- HighSodium bicarbonate injection vials recalled for lack of assurance of sterility
FDA (Drugs) · 2025-08-27
- HighEpinephrine injection vials recalled for lack of assurance of sterility
FDA (Drugs) · 2025-08-27
- HighBicillin L-A 2.4 million unit vials recalled after particulates found
FDA (Drugs) · 2025-08-06
- HighBicillin L-A penicillin vials recalled after particulates found during visual inspection
FDA (Drugs) · 2025-08-06
- ModerateDobutamine Injection Recall Due to Discoloration and Cracked Vials
FDA (Drugs) · 2025-07-02
Same hazard · label mix up
See all →- HighAmphetamine extended-release capsules contain immediate-release pellets after label mix-up
FDA (Drugs) · 2026-07-08
- SevereSandoz cefazolin cartons contained vials labeled as penicillin G potassium
FDA (Drugs) · 2025-07-09
- SevereBuffered penicillin G potassium vials may actually contain cefazolin for injection
FDA (Drugs) · 2025-07-09
- ModerateEye drops recalled nationwide due to labeling mix-up
FDA (Drugs) · 2025-01-08
- HighPrescription Drug Sunitinib Malate Subject to Label Mix-Up Recall
FDA (Drugs) · 2024-12-11
Similar recalls
- SevereLidocaine injection recalled due to glass particulate matter
FDA (Drugs) · 2023-11-15
- SeverePfizer Lidocaine Injection Recall: Glass Particulates in Injectable Medication
FDA (Drugs) · 2023-11-15
- CriticalMylan Recalls Amiodarone Hydrochloride Injection Due to Labeling Mix-Up
FDA (Drugs) · 2020-09-09
- CriticalHospira Recalls Bupivacaine Hydrochloride Vials Due to Particulate Matter
FDA (Drugs) · 2016-12-28
- LowPharmedium Recalls Buffered Lidocaine Syringes Due to Labeling Error
FDA (Drugs) · 2017-03-22
- CriticalHospira Recalls Bupivacaine Hydrochloride Injection Due to Particulate Matter
FDA (Drugs) · 2013-12-25